Tennessee, 2003

Hail in Tennessee, May 2, 2003

May 2, 2003 · NWS MEG · 4 events in 4 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 2, 2:05 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, May 2, 2:05 AM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
305 AM CDT FRI MAY 2 2003

LOOKS LIKE THIS WILL BE AN ACTIVE WEEK OF WEATHER. THUNDERSTORMS ARE
NOW BEGINNING TO MOVE INTO THE AREA.  LOOKS LIKE THE ACTIVE AREA
WILL MAINLY BE LOCATED FROM MEMPHIS SOUTHWARD.  WILL GO WITH CHANCE
WORDING HERE AND SLIGHT CHANCE WORDING NORTH OF MEMPHIS. THINK
SCATTERED SHOWERS AND THUNDERSTORMS WILL POP UP OFF AND ON TODAY
ALONG THE BOUNDARY STALLED OUT TO OUR SOUTH.

EXPECT MORE SHOWERS AND THUNDERSTORMS TO DEVELOP TONIGHT AS THE
BOUNDARY MOVES BACK NORTHWARD AS A WARM FRONT.

SUNDAY AFTERNOON AND SUNDAY NIGHT LOOKING LIKE THE BEST CHANCE OF
SEVERE WEATHER. CAPE WILL BE AROUND 1500-2000 J/KG...HELICITY WILL
BE AROUND 350-450 M2/S2...ALONG WITH DEWPOINTS IN THE UPPER 60S
APPROACHING 70 AND A 60 KNOT LOW-LEVEL JET.

COLD FRONT WILL APPROACH THE AREA MONDAY NIGHT...KEEPING THE CHANCE
FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST.  THE FRONT SHOULD
TOTALLY PUSH THROUGH THE AREA ON TUESDAY. THE FRONT WILL COME BACK
NORTHWARD TUESDAY NIGHT...WITH ANOTHER COLD FRONT PASSING THROUGH
THE AREA ON WEDNESDAY. SOME SHOWERS/THUNDERSTORMS MAY LINGER INTO
THE SOUTHEASTERN ZONES EARLY WEDNESDAY EVENING. THE FRONT WILL STALL
OUT SOUTH OF THE AREA ON THURSDAY.  WILL KEEP A CHANCE OF SHOWERS
AND THUNDERSTORMS IN THE FORECAST FOR EXTREME SOUTHERN ZONES FOR
THURSDAY AND THURSDAY NIGHT.  LOOKS LIKE THE FRONT WILL TRY TO WORK
ITS WAY BACK NORTHWARD ON FRIDAY.  HAVE ADDED A CHANCE FOR SHOWERS
AND THUNDERSTORMS FOR FRIDAY.

PRELIMINARY NUMBERS
MEM 77/61 80/70 82 33665
MKL 75/55 78/67 80 22665
JBR 75/58 78/67 80 24665
TUP 78/58 80/68 80 32565

.MEG...NONE.

KRS
Hazardous weather outlook, May 2, 2:17 AM CST, 3 hours 53 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-030900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
317 AM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MID SOUTH TODAY AS A
COLD FRONT MOVES SOUTHEASTWARD ACROSS THE AREA. SOME STORMS MAY BE
SEVERE ACROSS NORTH MISSISSIPPI THIS AFTERNOON WITH ISOLATED SEVERE
THUNDERSTORMS POSSIBLE OVER SOUTHERN PORTIONS OF NORTHEAST ARKANSAS
AND OVER SOUTHWEST TENNESSEE.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

JCL

The radar

The Paducah radar (KPAH), 64 km away, was scanning. The volume nearest the first event began at 12:10 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Weakley

When
May 2, 6:10 AM CST to 6:15 AM CST
Where
Weakley County, Dukedom
Measured
0.88 in hail
Property damage
$50
Reported by
POST OFFICE
Coordinates
36.500, -88.700

Hail, Henry

When
May 2, 6:50 AM CST to 7:05 AM CST
Where
Henry County, Puryear
Measured
1 in hail
Property damage
$150
Reported by
AMATEUR RADIO
Coordinates
36.450, -88.333

Hail, McNairy

When
May 2, 12:55 PM CST to 1:00 PM CST
Where
McNairy County, 1 mi S of Eastview
Measured
1.25 in hail
Property damage
$250
Reported by
TRAINED SPOTTER
Coordinates
35.067, -88.550

Hail, Hardin

When
May 2, 1:00 PM CST to 1:05 PM CST
Where
Hardin County, 5 mi S of Shiloh Natl Mil Park
Measured
1.25 in hail
Property damage
$250
Reported by
EMERGENCY MANAGER
Coordinates
35.050, -88.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357283, 5357284, 5357285, 5357286.